proton pump inhibitors

How PPIs Affect Bone Density

Stephanie Health Guide February 23, 2010
  • Proton Pump Inhibitors (PPIs) such as Prevacid, Prilosec, Nexium, etc. are, according to the prescribing information, for short-term use only. But, many of us take them “off label” for much longer and now many of us have been taking them for years. When the initial trials were done on these medications the very long term effects couldn’t be known. The short term effects looked good and the overall acid prevention and healing looked really good. They are considered the most potent acid reducers currently available.

     

    The problem is now that so many people have been on these for years some long term effects are coming forward. One of these effects is the increased risk of bone fracture after prolonged use. Both of the articles by Yang and Targownik sited below show increased risk of hip fracture. In the Yang study the risk increased after a year and they noted more risk with greater dosages. In the Targownik study the risk didn’t increase significantly until 5 years of PPI usage.

     

    None of the researchers know for sure why this is happening, but the general belief is that decreasing the acid causing calcium malabsorption leaving us with less calcium in our blood to absorb into our bones. This will be further researched.

     

    To me, this is all a scary thought. I’m a 38-year-old. I could be on PPIs for a long time. My daughter went back on PPIs at 9 due to a chronic cough we could not get rid of. What does this mean for my bones? What about my daughter – she should be building up to her max bone density at this age.

     

    But, precancerous cells (Barrett’s esophagus) and bleeding ulcers are scary too. My Mom almost died of an ulcer when I was 14. She’s been taking meds since then and we think has been taking PPIs for about 20 years. She’s had relapses of her ulcers even while taking PPIs. While not quite as severe, a chronic cough causing my now 10 year old to cough so much that she gets dizzy, is not okay either.

     

    So, what should we do? Well, the CMAJ article puts it very well. They suggest that it all comes down to weighing the benefits and risks. PPIs are important medications for many people but maybe we should go back to H2 blockers (Zantac, Pepcid, etc.) as a first try before going straight to PPIs. They did and should work for many people who are now on PPIs. For others, such as my Mom, the risks of ulceration are greater than the risk of bone fracture.

     

    What should YOU Do?

     

    Talk to your doctor.
    Discuss your other risks for osteoporosis (family history, small/thin body type, female, history of broken bones, post-menopause, inactive, smoking, alcohol abuse, etc).
    Ask about a bone density scan if you haven’t already had one. If you don’t have a lot of risks for osteoporosis your doctor may not be thinking about the need for a bone density scan.
    Ask about trying an H2 blocker (realize switching back can take a while due to your body’s accommodation to PPIs – more about this in my next Sharepost).

  • Ask about your benefit vs. risk for PPIs. Is your reflux so severe that you need the PPI?

     

    What did I do?

     

    My daughter now takes ranitidine (generic Zantac) before bed. If she has a reflux flare she takes a PPI for two weeks until we get it under control. Luckily this is controlling her symptoms for now.

     

    I switched back to high doses of ranitidine. This has been hard. I have a lot more heartburn symptoms than I did on my PPI. But, honestly this has a lot to do with my forgetting to take it more than once a day. Getting into that routine is making it better than it was when I first switched. I hope to maintain on ranitidine as long as possible but I’m also very aware that if things get worse, I may need to switch back.

     

    Lastly, we both take an anti-acid each night with calcium before bed. Not for the anti-acid effect – that’s just a nice benefit, instead we take it for the calcium. Pre-teens and teens aren’t known for good bone healthy diets so the extra calcium is hopefully helping out a little.

     

     

    CMAJ • August 12, 2008; 179 (4). doi:10.1503/cmaj.080873.

     

    Yang YX, Lewis JD, Epstein S, et al. Long-term proton pump inhibitor therapy and risk of hip fracture. JAMA 2006;296:2947-53.

     

    Targownik LE, Lix LM, Metge CJ, et al. Use of proton pump inhibitors and risk of osteoporosis-related fractures. CMAJ 2008;179:319-26.